Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



$ H\sp{r,}\,\sp{\infty }(R)$- and $ W\sp{r,\infty }(R)$-splines

Author: Philip W. Smith
Journal: Trans. Amer. Math. Soc. 192 (1974), 275-284
MSC: Primary 41A65
MathSciNet review: 0367538
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let E be a subset of R the real line and $ f:E \to R$. Necessary and sufficient conditions are derived for $ \inf (\left\Vert{D^r}x\right\Vert _{{L^\infty }}:x{\vert _E} = f)$ to have a solution. When restricted to quasi-uniform partitions E, necessary and sufficient conditions are derived for the solution to be in $ {L^\infty }$. For finite partitions E it is shown that a solution to the $ {L^\infty }$ infimum problem can be obtained by solving $ \inf (\left\Vert{D^r}x\right\Vert _{{L^p}}:x{\vert _E} = f)$ and letting p go to infinity. In this way it was discovered that solutions to the $ {L^\infty }$ problem could be chosen to be piecewise polynomial (of degree r or less). The solutions to the $ {L^p}$ problem are called $ {H^{r,p}}$-splines and were studied extensively by Golomb in [3].

References [Enhancements On Off] (What's this?)

  • [1] J. Favard, Sur l’interpolation, J. Math. Pures Appl. (9) 19 (1940), 281–306 (French). MR 0005187
  • [2] G. Glaeser, Prolongement extrémal de fonctions differentiables, Publ. Sect. Math. Fac. Sci. Rennes, Rennes, France, 1967.
  • [3] Michael Golomb, ℋ^{𝓂,𝓅}-extensions by ℋ^{𝓂,𝓅}-splines, J. Approximation Theory 5 (1972), 238–275. Collection of articles dedicated to J. L. Walsh on his 75th birthday, III (Proc. Internat. Conf. Approximation Theory, Related Topics and their Applications, Univ. Maryland, College Park, Md., 1970). MR 0336161
  • [4] J. W. Jerome and L. L. Schumaker, Characterizations of absolute continuity and essential boundedness for higher order derivatives, J. Math. Anal. Appl. 42 (1973), 452–465. Collection of articles dedicated to Salomon Bochner. MR 0348476,
  • [5] O. L. Mangasarian and L. L. Schumaker, Splines via optimal control, Approximations with Special Emphasis on Spline Functions (Proc. Sympos. Univ. of Wisconsin, Madison, Wis., 1969) Academic Press, New York, 1969, pp. 119–156. MR 0259435
  • [6] Jean Merrien, Prolongateurs de fonctions différentiables d’une variable réelle, J. Math. Pures Appl. (9) 45 (1966), 291–309 (French). MR 0207937
  • [7] P.W. Smith, $ {W^{r,p}}(R)$ -spline, Dissertation, Purdue University, West Lafayette, Indiana, June 1972.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 41A65

Retrieve articles in all journals with MSC: 41A65

Additional Information

Keywords: Spline
Article copyright: © Copyright 1974 American Mathematical Society

American Mathematical Society